beta blockers

my partner has been put on beta blockers 2.5mgs which were making him feel awful(headaches weakness in legs fatigue etc) this has now been reduced to 1.5mg but he is still sooooo tired all the time.When he was just on Warfarin he was a bit tired but other than that he hardly had any symptoms at he is a different person....very down almost depressed I would say and cant even walk for more than an hour without leg weakness and general fatigue..he is so fed up as he was coping really well before the beta blockers any advice anyone xxx hope you are all ok too xxxxx

19 Replies

  • They do that! What treatment plan has he agreed with the doctors who he visits and has he seen an electrophysiologist to assess his option?. If not why not.


  • well Bob..the registrar put him on beta blockers and his gp did put the dosage down but advised him that she cannot stop them as she cant go against registrar.....we have an app at hospital in jan 2015 so will see whats the alt then..but at the moment it seems to be making it worse xxx thanks for advice though will suggest ep app.though

  • REGISTRAR???!!!! No doubt some upstart out of med school in the cardiology department. Few general cardiologists are very sympathetic to AF and many consider it a nuisance. An EP is a must of you want proper treatment so if you don't get satisfaction the demand to see one. At least he is on warfarin thank goodness.

  • Bob that's seems great advice...I am like a dog with a bone at the hospital and have had to be quite shall we say assertive to even get this far...I will certainly ask to have my husband an EP thankyou so much feel hopeful xxmerry Christmas to you and I hope you keep well x

  • You may well be right, BobD. However, according to my past nursing experience, it's worth mentioning that a Registrar is not "just out of medical school"! Isn't that a Houseman? I understand a Registrar to be a rather more experienced individual, on his/her way to Consultant...

  • Of course you are right in theory. Interesting that when I was on the managing committee of the arrhythmia nurse project at BHF when consultant EPs were asked if they would like a registrar or an Arrhythmia Nurse Specialist many chose the nurse as they actually had better understanding of AF. That is what prompted my cynical response.


  • Oh yes, that's often the case - specialists in their own field...

  • I had a Registrar put me on Bisoprolol. Within an hour, the EP also came to see me and I told him about the prescription. Verbatim, he said "I wouldn't take those if I were you". Now he was obviously referring to me, not you. But just making the point that it's best to see the main woman (or man). GP did the same.


  • I know that feign I am on 2.5 bisoprol and felt awful then started taking them in 1.25 doses and now have no side effects except a little more sleepy than I was before AF . My dr prescribes them in 1.25 tablets and I pop 2 in the morning he was reluctant but I said I don't know why but it works for me

  • I have also tweaked my daily dose of 2.5mg bisoprolol. I break the pill in half and take 1.25mg in the morning and 1.25 in the evening. The pills have a film coating, which indicates that they should not be broken, but this dosage works for me too. I feel less tired this way.

  • Some people like myself are not on beta blockers (I can't take them because of my Bradycardia/slow heart rate) and are on anti-arrhythmic drugs, I'm on Propafenone and some people are on Flecainide. Not suggesting that these are right but that there may be alternatives when you discuss it.

    Hope you have a good Christmas.


  • So helpful thank you Jo ..will get onto hospital after Christmas xxxhsppy time to you too boxy

  • What is his age and condition? No one needs to live like that. Your partner should seek a second opinion immediately, and tell the (new) cardiologist that beta blockers have serious negative side effects on his mental health (they do that with me too). He's got to find a treatment plan that works without such awful side effects, but you'll need to be proactive about this.

  • He,s 60 ..was walking for fitness and a generally a happy content guy...not now ! He is exhausted and fed up .wasn't like this when he was on warfarin only since beta blockers. Trouble is doctors don't comment ..will be definitely talking to registrar at Jan appointment.xxxxthanks for all your support xxxxx eve

  • Hi. I think you might contact the cardiac unit of the hospital and ask to see a consultant cardiologist rather than a registrar in Jan. You can do that. I did. From there you can discuss options, and work towards seeing an electrophysiologist. The registrar unlikely to do that. However, personally I've met some excellent registrars.


  • I can relate to your partner's situation. I was on metoprolol before my ablation and couldn't believe how much better I feel coming off it. I am on a rhythm control med for a few more weeks (amiodarone) then hopefully off everything.

    Your partner should get a consultation with an EP who will find the right treatment plan for him.

    Beta blockers compounded the fatigue from my AF to the point I was shattered all the time and I'm 42.

    Good luck, ask as many questions as you need to and don't be afraid to be pushy.

    All the best, Robert

  • Bisoprolol? I was just like your husband on this drug - it was awful for everyone who cared about me.

    Then I requested that my GP refer me to an EP who changed my drugs to Verapramil and now I am a happy pleasant person again (most of the time). Ask your GP for a referral now as it takes time.

    I saw a cardiologist once when he diagnosed my AF and have never been back to that dept. but am due to revisit the EP (different hospital) in Jan 15.

    Tell your husband there is light, he shouldn't need to feel like he does, keep the pressure on.

    Good Luck.

    Happy Christmas

  • When I was first diagnosed some months back the cardiologist insisted Bisoprolol was 'the drug of choice' for AF,even though 2.5 mg wiped me out physically and did nothing to control my symptoms.

    I asked my GP to refer me privately to an EP - waited only 5 days and now have drugs which work. It seems to be a case in so many areas that the patient has to insist on the treatment needed - and also find the right specialist.

    Best wishes - and get to that consultant - that's what he/she is there for!

  • I was diagnosed with AF and put on 2.5mg bisoprolol and after a time it was just like a black veil coming down, I was so depressed, suicidal in fact but felt that both GP and EP weren't listening when I said all I could think about was hanging myself. I stopped taking them daily and now take one tab every 10-14 days which seems to work for me, don't know why. Your husband has my sympathy, been there done that :(

You may also like...